Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 85, NWS Albuquerque, NM

August 2, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2018, 5:51 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:51 PM MDT (23:51 UTC)
Expired
Aug 2, 2018, 8:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 226 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:32 PM MDTFLASH FLOODUte Park, NMWATER AND DEBRIS OVER HIGHWAY 64 AT MM 298.
Aug 2, 6:45 PM MDTFLASH FLOOD3 E Ute Park, NMWATER AND DEBRIS GOING OVER HIGHWAY 64 AT MM 301

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WGUS55 KABQ 022351
FFWABQ
NMC007-030245-
/O.NEW.KABQ.FF.W.0085.180802T2351Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
551 PM MDT THU AUG 2 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 845 PM MDT.

* At 550 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain approaching the Ute Park burn scar from the north. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas along and north 
of Highway 64 that will be impacted include State Road 204, Bear and 
Dean Canyons, Ponil Creek, and Turkey Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3659 10490 3647 10487 3646 10499 3649 10515
      3656 10513 3660 10505

$$
1 follow-up statement
452 
WGUS75 KABQ 030037
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
637 PM MDT THU AUG 2 2018

NMC007-030245-
/O.CON.KABQ.FF.W.0085.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
637 PM MDT THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...

At 634 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the western portion of the Ute Park burn scar. Flooding of 
Highway 64 was reported by emergency personnel on the east side of 
Ute Park. 

Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3659 10490 3647 10487 3646 10499 3649 10515
      3656 10513 3660 10505

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:48 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 2, 5:48 PM MDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
548 PM MDT Thu Aug 2 2018

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms that have developed across the high terrain
are slowly moving southward onto the adjacent lowlands with the aid
of outflow boundary collisions. Brief MVFR vsbys in heavy rain are
possible in the strongest storms. Small hail, and gusty outflow winds
to 45kt are also possible. Models are suggesting that storms will
linger into the overnight hours across the high plains toward KROW
before diminish toward sunrise. Friday looks to be very active as a
shortwave trough crosses the state. Storm motion may be somewhat
quicker than today, but storms will be more widespread, especially
across the east.

34

&&

.PREV DISCUSSION...339 PM MDT Thu Aug 2 2018...
.SYNOPSIS...
High pressure has shifted over the Arizona-New Mexico border with
showers and thunderstorms favoring the Continental Divide and
surrounding areas. These storms will continue to develop between the
Divide and the central mountain chain, gradually moving into
adjacent lower elevations. A disturbance aloft will cross into
New Mexico and Colorado on Friday, leading to a healthy swath of
showers and thunderstorms while high temperatures remain near to
slightly above average. High pressure will slowly build over New
Mexico on Saturday, reducing storms somewhat, but not completely
inhibiting them. Temperatures will climb a couple more degrees both
Saturday and Sunday, but a cold front is expected to arrive into
northeast New Mexico Monday, possibly increasing storm development.

&&

.DISCUSSION...
Thunderstorms will continue to initiate along and west of the
central mountain chain through the evening, but appear to be favoring
west central NM ahead of a weak short wave trough moving out of
southern UT/norther AZ. Lower PWATs moved into the northern
mountains, and after a modest recovery overnight, they are lowering
back to a 0.6 to 0.75 inch range with other areas generally staying
at or above 1 inch. The centroid of the dome of high pressure is near
the AZ-NM border, and winds aloft have reduced in much of NM, leading
to a lighter steering flow overall. This will keep the locally heavy
rainfall threat intact due to slow-moving storms.

By tomorrow (Friday), the dome of high pressure gives way to a more
vigorous short wave trough passage that will cross NM and more of CO.
Some lower PWATs would remain over the northern mountains, but would
likely rise some above today's values, and juicier values between
1.0 and 1.4 will be in place elsewhere, especially near and east of
the central mountain chain. A broad southwest-northeast oriented
swath of storms is depicted by forecast models in the late afternoon
and evening, some of which could turn strong to severe in the evening
as wind shear profiles evolve with the passing wave aloft.

On Saturday and Sunday, high pressure regains its grip on NM with
rising pressure heights and subsidence reducing the thunderstorm
count. This will allow temperatures to climb a couple to a few
degrees Saturday afternoon, staying slightly above average into
Sunday.

High pressure will elongate over the southern CONUS into Monday with
a potential centroid orbiting near NM. According to the GFS, a back
door cold front will enter the northeast corner of the state Monday,
providing additional surface moisture,upslope, and frontogenetical
forcing. This would increase storms in the northeast quadrant,
gradually expanding southwestward into Monday night and Tuesday. The
European is slower with the arrival of this feature. Into the latter
half of the week, the forecast models carry the upper anticyclone
northwest of the Four Corners with future monsoonal surges coming in
the form of additional fronts or perhaps easterly waves aloft.

52

&&

.FIRE WEATHER...
An uptick in thunderstorm coverage is expected tonight through Friday
as an upper level trough crosses CO and northern NM. With
precipitable water values varying around 1 to 1.4 inches, storms
will be capable of locally heavy rainfall.

In the wake of the upper level trough drier air will filter over the
area from the northwest this weekend. The subtropical high pressure
system will also migrate overhead from the west. This will lead to a
downtick in thunderstorm coverage. Scattered to isolated showers and
thunderstorms will favor the mountains and adjacent lowlands. Storms
will tend to move slowly and their direction of motion should vary
under the high. High temperatures will trend upward both days with
readings reaching a few to 8 degrees above normal by Sunday.

After precipitable water values around 0.60 to 1 inch over the
weekend, values will rebound Monday and Tuesday as an easterly wave
crosses just south of NM, and an upper level trough clips NE NM. A
moist back door front will also dive through the eastern plains
Monday afternoon and night, and probably into the central valley
Tuesday morning. Then, another upper level trough is forecast to
cross the northeast half of the state with a back door front Tuesday
and Tuesday night. This should all make the first half of the coming
week a very active period for thunderstorms. Locally heavy rainfall
is expected, except in the Four Corners area, where precipitable
water values will vary near and below 0.75 of an inch.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 2, 4:06 AM MDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Thu Aug 2 2018

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
406 AM MDT Thu Aug 2 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected Friday. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 2, 2:50 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
250 PM MDT THU AUG 2 2018

NMZ512-514-515-529-022115-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
250 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Upper Colonias, or 15 miles west of Las Vegas, moving southwest at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with torrential rain.

Locations impacted include...
Pecos, Upper Colonias, Mineral Hill, San Pablo, San Geronimo and
Lower Colonias.

This includes Interstate 25 between Mile Markers 305 and 306.

&&

LAT...LON 3565 10534 3543 10536 3552 10571 3572 10554
TIME...MOT...LOC 2049Z 024DEG 6KT 3562 10549
Special weather statement, Aug 2, 4:40 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
440 PM MDT THU AUG 2 2018

NMZ523-529-022315-
Northeast Highlands-Central Highlands-
440 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Villanueva, or 29 miles southwest of Las Vegas, moving
south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Sena.

This includes Highway 285 between Mile Markers 253 and 256.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3534 10560 3532 10537 3505 10540 3505 10575
TIME...MOT...LOC 2239Z 015DEG 14KT 3524 10552
Special weather statement, Aug 2, 5:35 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
535 PM MDT THU AUG 2 2018

NMZ513-515-030000-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
535 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ute Park, or 28 miles east of Questa, moving southwest
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain. This storm may pass just to the
northwest of, or over portions of, the Ute Park burn scar if it
persists.

Locations impacted include...
Eagle Nest, Cimarron Canyon State Park, Elizabethtown, Eagle Nest
Lake State Park and Ute Park.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3672 10494 3652 10495 3652 10499 3651 10497
      3650 10497 3649 10499 3647 10501 3646 10496
      3644 10497 3652 10538 3679 10514
TIME...MOT...LOC 2334Z 027DEG 21KT 3670 10509

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 1, 6:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 6:09 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Aug 1, 6:14 PM MDTSpecial Weather StatementABQTorrance31 min
Aug 1, 6:18 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Aug 1, 6:21 PM MDTSevere Thunderstorm WarningABQDe Baca23 min
Aug 1, 6:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Aug 1, 6:37 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro38 min
Aug 1, 6:42 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 1, 6:53 PM MDTSpecial Weather StatementABQBernalillo37 min
Aug 1, 7:01 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Aug 1, 7:08 PM MDTSevere Thunderstorm WarningABQTorrance27 min
Aug 1, 7:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
Aug 1, 7:16 PM MDTAreal Flood AdvisoryABQCurry, Guadalupe, Quay, San Miguel119 min
Aug 1, 7:19 PM MDTSevere Thunderstorm WarningABQLincoln41 min
Aug 1, 7:27 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 1, 7:37 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance113 min
Aug 1, 7:49 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 1, 7:56 PM MDTSpecial Weather StatementABQQuay34 min
Aug 1, 8:10 PM MDTFlash Flood WarningABQBernalillo, Torrance3 hr
Aug 1, 8:11 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 1, 8:31 PM MDTSpecial Weather StatementABQQuay29 min
Aug 1, 9:08 PM MDTSpecial Weather StatementABQQuay37 min
Aug 1, 9:23 PM MDTSevere Thunderstorm WarningABQQuay52 min
Aug 1, 9:32 PM MDTFlash Flood WarningABQQuay3 hr
Aug 1, 10:25 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 2, 12:40 AM MDTAreal Flood AdvisoryABQQuay110 min
Aug 2, 2:42 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 2, 2:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 2, 4:40 PM MDTSpecial Weather StatementABQSanta Fe35 min
Aug 2, 5:35 PM MDTSpecial Weather StatementABQTaos25 min
Aug 2, 5:59 PM MDTSpecial Weather StatementABQSandoval31 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.